Jump to content

Pots Doctor Appointment


Recommended Posts

Hello I’m needing some advice? I was diagnosed with pots this November. I went from wheelchair bound to being able to walk around my house with a walker and short distances when I rarely leave the house. I’m on corlanor 5mg in the morning and 2.5 mg in the evening with 2.5 mg of midodrine twice a day. I was also given a cardio plan from the Cleveland clinic where I receive my treatment. I’m on my last block and I’ve graduated from stationary bike to treadmill 2-3 mph and with controlled heart rate. I say all this because even though I’ve improved and had significantly less palpitations, I’m still struggling with walking. I get lightheaded when moving around a lot still and especially when I go out to events or the eat and I have to walk around even the smallest of distances I get lightheaded spells. On top of having to start walking with the cardio plan I was given I wear compression socks and even when I manage to get through the workout for the rest of the day I can’t move around much because my lightheaded/dizziness’s gets so sad with a migraine. I have an imperson appointment with my pots team tomorrow? Is there anything I should ask? Anything you would suggest that has helped some of you? I just can’t understand how my palpitations got better but the lightheadedness seems to be persistent?

Link to comment
Share on other sites

Maybe someone else here has a better idea than I do.  In fact, I am almost positive that that is the case....  However, I found myself wondering about neurally mediated syncope (NMS) or orthostatic hypotension.  I know that the latter is supposed to NOT be a part of POTS, but I also know it is for many people.  Including me.  The worst thing for me--and I also have NMS along with POTS--is the pre-syncope all day long.  I am not suggesting that is what is happening for you, but make sure you rule it out if you haven't already.

I see you are taking a decent dosage of corlanor.  That made me hugely light-headed when I tried it.  I had trouble sitting up in the afternoons after my second dose (I was taking less than half of what you are, by the way), much less walking around.  It is not supposed to affect blood pressure, but it affected mine and although my cardio told me it was impossible I did find several papers that confirmed it is unusual but certainly happens.  In any case, that light-headedness sounds like it could be linked to a drop in bp to me.  

But as I said--I am sure there are people here with a lot more insight than I have.  

Link to comment
Share on other sites

@Bailee - I also used to have immense dizziness and even syncopal episodes when walking or standing. With proper meds and regular IV fluids they have improved. I still cannot stand well, and walking is a minimum. I use a rowing machine for exercise but that does nothing for the orthostatic intolerance. I do better with being upright when I "train" myself in it, meaning I slowly and gradually increase the time upright rather than just be up to finish a project and then be in bed for the rest of the day. You also might benefit from this - try being upright for a certain amount of time ( like 5 minutes or so ) and then sit or lie down for 10 minutes. Over time my body learned to be upright for longer periods and as long as I have the ability to rest as soon as my symptoms start I do well. 

Link to comment
Share on other sites

There is something about the response to walking that I don’t understand. I have neurally mediated hypotension or orthostatic hypotension. My time before starting to faint depends totally on my general symptoms or fatigue that day. On a good day I can stand and chop vegetables for 20 minutes or so, while on a bad day, only a couple of minutes. I don’t ever get dizzy though, just start to faint. But even on a good day, I can only walk for about half a block before my legs start feeling like cement and getting short of breath. My legs aren’t weak though—I can easily cycle on a recumbent pedal machine, do strengthening leg exercises using resistance—but when I try to walk, some other factor seems to be involved. Ideas?

Link to comment
Share on other sites

@Sushi - yes, I feel the same, I especially know the feeling of my legs turning to cement if I walk. I was told by my autonomic specialist that this is due to blood pooling from being upright, so is the shortness of breath - the blood does not circulate back up when we are upright. For me this happens after about 2 minutes, a physical therapist timed it three times in a row, without me being aware of the time. I became symptomatic each time after 2 minutes of being upright. When I walk I often can go a few minutes and then have to stop or I feel like passing out ( if I dont stop right when the heaviness and shortness of breath happen ). I can be on my rowing machine without this feeling, although I can only do about 25 reps at a time or I will be in bed for a few days ( exercise intolerance ). 

Link to comment
Share on other sites

11 minutes ago, Pistol said:

I was told by my autonomic specialist that this is due to blood pooling from being upright, so is the shortness of breath - the blood does not circulate back up when we are upright

Thanks, blood pooling makes sense though, for me, the cement-legs and shortness of breath only happen when walking, not when simply standing.

Link to comment
Share on other sites

@sushi I am not a doctor so just going with what has worked for me.  If I need to stress dose cortef or forget to take a dose my BP will drop. I will get dizzy when standing up - orthostatic hypotension because I need more cortisol.  I have Addison's as well as dysautonomia.   Cortisol does raise BP as well as Fludrocortisone - very potent started at 1 pill now down to 1/4 pill.  Perhaps you can discuss with your doctor.  Unless you have an adrenal condition you probably won't be scripted Cortef as once you start it they say its very hard to stop it.  There are some doctors that will test and treat cortisol deficiency mostly in the anti-aging space vs an Endo who treats diseases like Addison's.  

Link to comment
Share on other sites

1 minute ago, DysautonmiaMatt said:

 Cortisol does raise BP as well as Fludrocortisone - very potent started at 1 pill now down to 1/4 pill.  Perhaps you can discuss with your doctor.  Unless you have an adrenal condition you probably won't be scripted Cortef as once you start it they say its very hard to stop it. 

I did not tolerate Fludrocortisone, nor did it help! I was prescribed Cortef but after consulting with the doctor who prescribed it, decided that it is not a good drug for me due to having Afib. As far as “discuss it with my doctor,” I have not had a doctor who has any knowledge of dysautonomia for 13 years! 
 

As I’ve post on another thread, my next approach will be cardioneuralablation, as this has been shown to be an effective treatment for dysautonomia and I am already accepted for a cardiac ablation and hope my EP will add the neuro bit!

Link to comment
Share on other sites

3 minutes ago, Sushi said:

I did not tolerate Fludrocortisone, nor did it help! I was prescribed Cortef but after consulting with the doctor who prescribed it, decided that it is not a good drug for me due to having Afib. As far as “discuss it with my doctor,” I have not had a doctor who has any knowledge of dysautonomia for 13 years! 
 

As I’ve post on another thread, my next approach will be cardioneuralablation, as this has been shown to be an effective treatment for dysautonomia and I am already accepted for a cardiac ablation and hope my EP will add the neuro bit!

@SushiYour Afib could be part of the fatigue and shortness of breath you go thru when walking. seen it with the folks in rehab. Can't speak to the orthostasis as we all are a bit different but when my bp drops even standing for a bit for me can be problematic and will get the heavy legs and difficulty breathing.

Link to comment
Share on other sites

1 hour ago, MikeO said:

Your Afib could be part of the fatigue and shortness of breath you go thru when walking

For me Afib is distinct—I can feel it the instant it starts and the instant it stops. For some, Afib is not very sympathetic but for me it is very uncomfortable thumping and pounding, out of any rhythm. When I am in Afib, I can’t walk or stand up at all, can’t sleep or do anything till it stops. I don’t recommend it!

Link to comment
Share on other sites

1 hour ago, Sushi said:

When I am in Afib, I can’t walk or stand up at all, can’t sleep or do anything till it stops. I don’t recommend it!

I do feel bad for you. I really hope your upcoming procedure gives you some relief. Talking to some of the Afibers in cardio some felt it and some not ((hhmm). Cardio did keep the symptomatic folks limited to the NuStep machines. Thanks for the recommendation not to develop Afib (Hug) I have been told i will not develop any arrhythmia but as my as heart or ANS changes tachycardia may become more relevant. My dad was similar to me and ended up with a defibrillator.

Wish you the best! 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...